Tips from Other Journals

Safety of Tetracycline, Minocycline and Doxycycline



FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.


FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.

Am Fam Physician. 1998 Feb 15;57(4):830-832.

Minocycline has been reported to cause rare life-threatening events, such as hypersensitivity syndrome reaction, serum sicknesslike reaction and drug-induced lupus erythematosus. A review of the Drug Safety Clinic database (from 1985 through 1996), the Health Protection Branch data (from 1966 through October 1996) and MEDLINE (from 1966 to October 1996) was conducted to determine whether similar events are associated with the use of tetracycline and doxycycline. Shapiro and associates reported on the specific events surrounding use of the tetracycline antibiotics and also reported on cases of isolated single-organ dysfunction.

Based on available reports, more serious adverse events resulted from minocycline use than from use of the other tetracycline antibiotics. The reports emphasized the importance of recognizing early and late complications of tetracycline antibiotics. Early complications included cases of hypersensitivity syndrome reaction, serum sickness like reaction and isolated single-organ dysfunction that occurred within two months of treatment. Symptoms included fever, malaise and arthralgia with or without major organ involvement. Late reactions include drug-induced lupus, which occurs on average two years after therapy is started but can occur up to six years after therapy is started.

A total of 86 percent of the hypersensitivity syndrome reactions were attributed to minocycline. Isolated single-organ dysfunction attributable to tetracycline and doxycycline manifests most commonly as a severe cutaneous adverse reaction, whereas single-organ dysfunction related to minocycline most commonly manifests as pneumonitis. The association of minocycline with drug-induced lupus appears to be most common in young women. No cases of either tetracycline- or doxycycline-induced lupus were reported. Minocycline is the least frequently prescribed of the three tetracycline drugs, but it has the largest fraction of repeat prescriptions. This situation reflects the pattern of long-term use in the treatment of acne vulgaris and may also help explain the sole association of minocycline with drug-induced lupus.

Risk management strategies for administering tetracyclines should include pretreatment identification of risk factors, communication of potential adverse events and management of complications in a expeditious manner. Since minocycline is clearly associated with drug-induced lupus, its use should be avoided in patients with systemic lupus or those who have a first-degree relative with a history of lupus. Appropriate investigations of an early reaction include a complete blood cell count, determination of hepatic enzyme levels, a urinalysis and kidney function tests, a chest radiograph and thyroid function tests three months after the acute event. It is recommended that patients with a tetracycline-induced hypersensitivity syndrome reaction and their first-degree relatives avoid tetracycline antibiotics altogether.

In late reactions, tests for antinuclear antibody and hepatic enzymes are appropriate. It does not appear to be necessary to routinely monitor patients receiving long-term minocycline therapy, such as adolescents receiving oral tetracycline or minocycline for acne.

The authors conclude that because of the severity of tetracycline-related adverse events, patients who experience a serious adverse event while taking one of the tetracycline antibiotics should be advised to avoid all tetracyclines in the future.

Shapiro LE, et al. Comparative safety of tetracycline, minocycline, and doxycycline. Arch Dermatol. 1997;133:1224–30.



Copyright © 1998 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Print page
  • Share this page
  • AFP CME Quiz

Information From Industry

Navigate this Article